Alabama, 2013

Hail and Damaging Wind in Alabama, March 31, 2013

March 31, 2013 · NWS MOB · 4 events in 2 counties and zones

Severe thunderstorms developed across southwest Alabama and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms developed across southwest Alabama and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 31, 3:00 PM CST, 45 minutes earlier.

Area forecast discussion, Mar 31, 3:00 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT SUN MAR 31 2013

...SEVERE THUNDERSTORM WATCH #75 IN EFFECT FOR SOUTHEAST MISSISSIPPI
UNTIL 8 PM CDT...

.SHORT TERM [TONIGHT THROUGH MONDAY]...REGIONAL SATELLITE AND RADAR
IMAGERY SHOW A WELL DEFINED MCS MOVING ACROSS WESTERN MS...CENTRAL
AND SOUTHERN LA...AND INTO SOUTHEAST TX EARLY THIS AFTERNOON ALONG A
POTENT SHORTWAVE TROUGH AXIS MOVING ACROSS THESE LOCATIONS. SURFACE
OBSERVATIONS ALSO REFLECT A COLD FRONT THAT EXTENDS FROM NORTHERN
AL/MS...TO NEAR THE ARKLATEX REGION.

SHORT RANGE/HI-RES SOLUTIONS HAVE BEEN FAIRLY CONSISTENT WITH
DEVELOPING/PROPAGATING THE MCS COMPLEX SOUTHEASTWARD INTO SOUTHEAST
MS AND ADJACENT SOUTHWEST ALABAMA LATE THIS AFTERNOON INTO EARLY
THIS EVENING...BEFORE SHOWING A WEAKENING TREND AS IT MOVES INTO THE
REMAINDER OF SOUTHWEST AND SOUTH CENTRAL ALABAMA...AND THE WESTERN
FLORIDA PANHANDLE DURING THE EARLY TO MID EVENING HOURS. WE WILL
CONTINUE TO SHOW THIS TREND IN OUR GRIDDED POP FORECAST THROUGH THE
LATE AFTERNOON/EVENING HOURS. THE BEST CHANCE OF SHOWERS AND
THUNDERSTORMS HAVE BEEN INDICATED GENERALLY NORTHWEST OF A
MOBILE...CHATOM...CAMDEN AL LINE... INCLUDING SOUTHEAST MS PRIOR TO
7 PM CDT...BEFORE BRINGING HIGHER RAIN CHANCES INTO THE REMAINDER OF
THE FORECAST AREA AFTER 7 PM. THE COMBINATION OF MLCAPE VALUES
BETWEEN 500-1000 J/KG...AND FAIRLY STEEP 700-500 MB LAPSE RATES
BETWEEN 7-7.5 C/KM WILL BRING A SEVERE WEATHER THREAT MAINLY ACROSS
FAR WESTERN PORTIONS OF OUR CWFA INTO THE EARLY EVENING HOURS...
GENERALLY WEST OF A BUTLER AL...WAYNESBORO MS...LUCEDALE MS LINE.
A SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT FOR THESE LOCATIONS
UNTIL 8 PM CDT. THE PRIMARY STORM CONCERNS WILL BE PENNY TO QUARTER
SIZE HAIL AND PERHAPS STRONG TO LOCALLY DAMAGING WIND GUSTS ACROSS
THESE LOCATIONS. THE OVERALL SEVERE WEATHER POTENTIAL SHOULD
GRADUALLY DIMINISH THROUGH EARLY TO MID EVENING HOURS AS THE COMPLEX
MOVES INTO A LOWER LAPSE RATE/INSTABILITY ENVIRONMENT. THE COLD
FRONT SHOULD SLOWLY MOVE INTO THE FORECAST AREA THIS EVENING INTO
TONIGHT. WE KEPT A CONTINUED GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH THE OVERNIGHT HOURS AS ANOTHER
IMPULSE IN THE WESTERLY FLOW ALOFT COULD COMBINE WITH THE FRONTAL
BOUNDARY TO BRING ADDITIONAL DEVELOPMENT ACROSS THE REGION AFTER
MIDNIGHT TONIGHT. OTHERWISE...WE EXPECT MOSTLY CLOUDY TO OVERCAST
SKIES TONIGHT WITH LOW TEMPERATURES TO RANGE IN THE MID 50S ACROSS
INTERIOR AREAS TO THE LOWER 60S NEAR THE COAST.

THE LAST SHORTWAVE IMPULSE WILL TRANSLATE SOUTHEASTWARD ACROSS
COASTAL PORTIONS OF THE CWFA...BEFORE SHIFTING TO THE EAST OF OUR
AREA MONDAY AFTERNOON. A LINGERING CHANCE OF SHOWERS AND
THUNDERSTORMS WILL PERSIST INTO AT LEAST MONDAY MORNING...BEFORE
COVERAGE GRADUALLY DECREASES DURING THE AFTERNOON AS DRIER MID LEVEL
AIR MOVES IN FROM THE NORTHWEST. THE FRONTAL BOUNDARY WILL BECOME
DIFFUSE OVER THE REGION BY LATE IN THE DAY...WITH GENERALLY LIGHT
W/NW WINDS PREVAILING OVER THE REGION. HIGH TEMPERATURES SHOULD
RANGE FROM THE MID TO UPPER 70S ACROSS MOST LOCATIONS MONDAY
AFTERNOON. /21

FRONTAL BOUNDARY PROGGED TO SLIP SOUTHWARD INTO THE NORTHERN GULF
LATE MONDAY NIGHT. LOWS ABOUT 3 TO 8 DEGREES COOLER ON AVERAGE THAN
WHAT OCCURS MONDAY MORNING WITH NUMBERS IN THE UPPER 40S INTERIOR TO
MID/UPPER 50S COASTAL ZONES. /10

.LONG TERM [TUESDAY THROUGH SUNDAY]...A MORE ACTIVE WEATHER PATTERN
CONTINUES TO SHAPE UP HEADING INTO THE MIDDLE OF THE WEEK. A
SHARPENING UPPER LEVEL TROF INTO TEXAS ON WEDNESDAY PROGRESSES
EASTWARD ACROSS THE CENTRAL GULF COAST ON THURSDAY. ASSOCIATED MID
LEVEL HEIGHT FALLS...SUPPORTS FALLING SURFACE PRESSURES/DEVELOPING
WAVE OF SURFACE LOW PRESSURE OVER THE WESTERN GULF ON WEDNESDAY...FORMING
ON STALLED GULF FRONT. INCREASING MOISTURE TRANSPORT VECTORS AND
EXPANDING LIFT OVER THE WESTERN HALF OF THE GULF WEDNESDAY WILL
SPREAD ACROSS THE CENTRAL GULF COAST WEDNESDAY NIGHT INTO THURSDAY AS
SURFACE LOW TRACKS EAST NORTHEAST ACROSS THE CENTRAL GULF COAST. WILL
MAINTAIN CURRENT LIKELY CHANCES OF PRECIPITATION THROUGH
WEDNESDAY...MAKING AN UPWARD ADJUSTMENT TO CHANCES INTO THURSDAY AS
LATEST (31.12UTC) EXTENDED RANGE GFS OUTPUT SUGGESTS CHANCES OF WET
WEATHER WILL BE LIKELY THAT DAY AS WELL. GIVEN THE TRACK OF THE
SYNOPTIC SCALE LOW FROM SOUTHEAST LOUISIANA EARLY THURSDAY TO ACROSS
THE WESTERN FLORIDA PANHANDLE LATER IN THE DAY PER THE OPERATIONAL
GFS/EURO AND CANADIAN GEM SOLUTIONS...RAIN GAUGES ARE EXPECTED TO
MEASURE ON THURSDAY AS WELL. GIVEN THE LATEST TRACK AND
CONTINUITY...IT APPEARS THE BETTER INSTABILITY FOR ANY STORMS WILL
RESIDE OFF THE COAST AS WELL AS THE THREAT OF HEAVIER RAINS THROUGH
WEDNESDAY. BY WEDNESDAY NIGHT INTO THURSDAY...MAY BE ENOUGH
INSTABILITY TO ADD MENTION OF STORMS OVER THE SOUTHERN ZONES.

SURFACE LOW LIFTS OUT LATE IN THE WEEK WITH WEATHER CONDITIONS
IMPROVING.

TEMPERATURES ARE CHALLENGING THROUGH THE PERIOD AND HAVE STAYED
GENERALLY A FEW TO SEVERAL DEGREES BELOW SEASONABLE LEVELS WEDNESDAY
THROUGH THURSDAY THEN MODERATING TO NEAR SEASONABLE LEVELS BY
THE WEEKEND. 10/29

&&

.AVIATION [18Z-00Z TERMINAL FORECAST DISCUSSION]...VFR CONDITIONS
ARE STARTING OUT THIS TAF PERIOD WITH SCATTERED TO BROKEN STRATO-
CUMULUS WITH BASES AROUND 4000 FT AGL...AND BROKEN MID/HIGH LEVEL
CLOUD COVER. HOWEVER...MVFR CONDITIONS RETURN LATE THIS AFTERNOON
INTO THIS EVENING AS A COMPLEX OF SHRA/TSRA DEVELOP/MOVE ACROSS THE
LOCAL TERMINALS. WILL CARRY PREVAILING TSRA AT KMOB STARTING AROUND
31/22-23Z...AND KPNS AROUND 01/00-01Z...THESE TIMES MAY NEED TO BE
MODIFIED BASED ON LATEST TRENDS. MVFR CIGS/FOG MAY DEVELOP OVERNIGHT
WITH A CONTINUED CHANCE OF SHRA/TSRA. /21

&&

.MARINE...A LIGHT TO MODERATE SOUTHWESTERLY FLOW PATTERN WILL
PERSIST OVER THE MARINE AREA OVERNIGHT AS HIGH PRESSURE CONTINUES TO
ADVANCE EASTWARD AND A WEAK COLD FRONT APPROACHES THE LOWER
MISSISSIPPI RIVER VALLEY. LITTLE CHANGE TO THE OVERALL MARINE
FORECAST REASONING OVER THE NEXT FEW DAYS. WINDS REMAIN WESTERLY
INTO MONDAY AS THE COLD FRONT WEAKENS NEAR THE COAST. ANOTHER WEAK
COLD FRONT WILL APPROACH THE MARINE AREA MONDAY NIGHT/TUESDAY...
ALLOWING FOR A DEVELOPING OFFSHORE FLOW. LOW PRESSURE STILL LOOKS TO
DEEPEN AND MOVE ACROSS THE NORTHERN GULF OF MEXICO LATE WEDNESDAY
INTO THURSDAY. AS THIS AREA OF LOW PRESSURE EMERGES OVER THE WESTERN
GULF...PRESSURE GRADIENTS STEADILY INCREASE ACROSS MUCH OF THE
NORTHERN AND CENTRAL GULF LIKELY RESULTING IN SMALL CRAFT CONDITIONS
BEGINNING BY MID WEEK CONTINUING THROUGH MIDDAY FRIDAY BOTH AHEAD
AND BEHIND THE FRONT. EXPECT SHOWERS AND THUNDERSTORMS TO BECOME
MORE WIDESPREAD AS THE LOW TRACKS EASTWARDS SOUTH OF THE LA...MS AND
AL COAST. SEAS UP 8 FT WILL BE POSSIBLE BEGINNING BY LATE WEDNESDAY
CONTINUING INTO THURSDAY...BEFORE GRADUALLY SUBSIDING FROM NORTH TO
SOUTH LATER IN THE WEEK AS THE COLD FRONT MOVES WELL SOUTH OF THE
MARINE AREA. 21/32

&&

.FIRE WEATHER...A FRONTAL BOUNDARY EASES SOUTHWARD TO THE CENTRAL GULF
COAST TONIGHT AND SLOWS ON MONDAY BEFORE SETTLING FURTHER SOUTH AND
OFFSHORE MONDAY NIGHT AND TUESDAY. DAYTIME DISPERSION MONDAY IS
FORECAST TO BE FAIR TO GENERALLY GOOD WITH TUESDAY BEING GOOD. PATCHY
FOG IS EXPECTED LATE TONIGHT...BUT OCCURRENCE OF STORMS LOOK TO KEEP
THE RISK OF WIDESPREAD DENSE FOG LOW. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      58  78  53  78  57 /  70  40  05  10  40
PENSACOLA   61  76  57  76  59 /  70  40  05  05  30
DESTIN      61  74  59  74  59 /  60  40  05  05  30
EVERGREEN   56  78  48  78  53 /  70  30  05  05  20
WAYNESBORO  55  78  50  76  52 /  50  20  05  10  30
CAMDEN      55  78  47  76  51 /  60  20  05  05  20
CRESTVIEW   59  79  49  81  55 /  70  40  05  05  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 31, 2:43 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
343 PM CDT SUN MAR 31 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-012100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
343 PM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS IS FORECAST TO SINK
SOUTHEASTWARD TOWARD THE COAST THROUGH THE EVENING AS A WEAKENING COLD
FRONT DROPS SOUTHWARD ACROSS THE MISSISSIPPI RIVER DELTA. THERE IS
A NARROW WINDOW...THROUGH THE REMAINDER OF THE AFTERNOON TO A FEW HOURS
AFTER SUNSET...FOR THE UNSTABLE ENVIRONMENT OVER PORTIONS OF THE
CENTRAL GULF COAST TO PERSIST LONG ENOUGH TO WARRANT A SLIGHT RISK OF
SEVERE STORMS...AS THE LINE MOVES SOUTHEAST. LOCALIZED DAMAGING WIND
GUSTS AND PERHAPS AN OCCURRENCE OF LARGE HAIL UP TO AROUND A QUARTER
SIZE IS POSSIBLE IN ANY SEVERE STORMS.

PATCHY FOG IS FORECAST TO FORM LATE TONIGHT WITH VISIBILITIES
DROPPING TO BETWEEN 1 AND 3 MILES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ON MONDAY. SMALL TO MEDIUM
SIZE HAIL AND GUSTY STRAIGHT LINE WINDS MAY ACCOMPANY SOME OF THE
STRONGER STORMS ON MONDAY.

A LOW PRESSURE SYSTEM IS FORECAST TO TRACK EAST NORTHEAST ACROSS THE
CENTRAL GULF COAST BY THE MIDDLE OF THE WEEK. THERE ARE INDICATIONS
THAT THE BETTER INSTABILITY AND HEAVY RAIN POTENTIAL WILL RESIDE OFF
THE COAST WITH THIS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS MAY BE NEEDED ON
AN ISOLATED BASIS THROUGH EARLY THIS EVENING.

GMZ630>635-650-655-670-675-012100-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
343 PM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF STORMS IS FORECAST TO SINK SOUTHEASTWARD TO THE COAST BY
EARLY EVENING. THERE ARE INDICATIONS THAT THE STORMS WITHIN THE LINE
WILL UNDERGO A WEAKENING TREND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ON MONDAY ALONG AND SOUTH OF
A COLD FRONT THAT EASES SOUTHWARD TOWARD THE COAST. SMALL TO MEDIUM SIZE
HAIL AND GUSTY STRAIGHT LINE WINDS MAY ACCOMPANY SOME OF THE STRONGER
STORMS ON MONDAY.

A LOW PRESSURE SYSTEM IS FORECAST TO TRACK EAST NORTHEAST ACROSS THE
CENTRAL GULF COAST BY THE MIDDLE OF THE WEEK. WINDS...WAVES AND SEAS
WILL BE LOCALLY HIGHER IN AND NEAR STORMS...ESPECIALLY WELL OFFSHORE.
VISIBILITY IS EXPECTED TO BE REDUCED IN HEAVY RAINS THAT MAY SET UP
OVER A PORTION OF THE COASTAL WATERS.

In the hours before

Special weather statement, Mar 31, 2:24 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
324 PM CDT SUN MAR 31 2013

ALZ054-312045-
WILCOX AL-
324 PM CDT SUN MAR 31 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WILCOX COUNTY IN
SOUTHWEST ALABAMA...THROUGH 345 PM CDT...

AT 323 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF CAMDEN...OR 5 MILES SOUTHEAST OF CATHERINE...AND MOVING NORTHEAST
AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOYKIN...             CATHERINE...

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZED HAIL...GUSTY
WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES...AND BRIEF
HEAVY RAIN. SEEK SAFE SHELTER INDOORS IF THIS STORM APPROACHES YOUR
LOCATION.

&&
Special weather statement, Mar 31, 3:30 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CDT SUN MAR 31 2013

ALZ052-053-055-312230-
MONROE AL-WASHINGTON AL-CLARKE AL-
430 PM CDT SUN MAR 31 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE...EASTERN
WASHINGTON AND SOUTHERN CLARKE COUNTIES IN SOUTHWEST ALABAMA...
THROUGH 530 PM CDT...

AT 429 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
JACKSON...OR NEAR LEROY...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHATLEY...            JACKSON...            MONROEVILLE...
  WAGARVILLE...         SAINT STEPHENS...     LEROY...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS 45 TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

TO REPORT SEVERE WEATHER...CALL (800) 284-9059.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR SOUTHEAST MISSISSIPPI.

&&

The radar

The Mobile radar (KMOB), 90 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
March 31, 3:45 PM CST to 3:46 PM CST
Where
Washington County, 3 mi S of Leroy
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.457, -87.980

Thunderstorm Wind, Washington

When
March 31, 3:45 PM CST to 3:47 PM CST
Where
Washington County, 3 mi S of Bigbee
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
31.577, -88.170

Winds estimated at 70 mph downed several power poles at the County Road34 junction at Highway 43.

Hail, Clarke

When
March 31, 4:05 PM CST to 4:06 PM CST
Where
Clarke County, Jackson
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.520, -87.880

Hail, Washington

When
March 31, 4:20 PM CST to 4:21 PM CST
Where
Washington County, 3 mi S of Leroy
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.457, -87.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439752, 439755, 439751, 439750.